MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX DELTA, CERAMIC FEMORAL HEAD, M, 36/0, TAPER 12/14; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER

ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX DELTA, CERAMIC FEMORAL HEAD, M, 36/0, TAPER 12/14; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER
Model Number N/A
Medical Device Problem Code Material Erosion (1214)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 10/09/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that patient underwent a revision surgery approximately six years post right total hip arthroplasty revision due to pain and stem fracture.Wear of head and liner was noted.Attempts have been made and additional information on the reported event is unavailable at this time.
 
Additional Manufacturer Narrative
(b)(4).D10: concomitant medical products: unknown cocr-alumina liner; item# unknown, lot# unknown femoral stem - revision taper - nitrided cementless 17 mm diameter 185 mm stem length; item# 00998201718, lot# 62934983.G2 ¿ foreign ¿ australia.The device will not be returned for analysis; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.No product was returned, but pictures of the explants were provided.A femoral stem fractured inside the cone body is visible.Products were shown covered in bio debris.Only one side of the head is visible and look inconspicuous.The competitor cup and liner are still assembled.No further evaluation is possible using the photographs provided and as devices were not returned, no further evaluation could be performed.A review of the device manufacturing records confirmed no abnormalities or deviations.Device is used for treatment.Medical records were provided and reviewed by a health care professional.The patient underwent an initial right total hip arthroplasty thirteen years ago and competitor products were implanted.As no medical documentation was received on the initial procedure, the cause and the exact date of the implantation cannot be established.The patient underwent a first revision surgery approximately eight years ago due to a fall accident that lead to a slightly comminuted fracture of the right femur.The surgical notes for this revision report that the stem subsided and was revised; cup and liner were found to be well fixed and retained.Subsequently, due to increasing pain in the right hip, the patient underwent x-ray examination that revealed a fracture of the stem.Therefore, the patient underwent a second revision surgery two years ago.An implant retrieval report was obtained from the hospital which points out to catastrophic fatigue fracture of a modular tapered fluted titanium revision stem occurred due to a combination of gross fretting/crevice corrosion and cantilever bending forces at the proximal body/distal stem junction caused by inadequate bone support of the component.X-rays were provided and reviewed by a radiologist.Review of x-rays confirmed the reported event.The stem fracture was identified.No further evaluation is possible using the x-rays provided.It was identified that zimmer biomet devices were implanted with competitor devices.As stated in the instruction for use only authorized combinations must be used: products manufactured by zimmer biomet were not originally designed to be compatible with products from other manufacturers.There is no assurance that products from different companies may be safely used in combination with each other.It is unknown if these off-label usages may have caused or contributed to the reported events.A definitive root cause cannot be identified.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No further event information available at the time of this report.

Brand Name
BIOLOX DELTA, CERAMIC FEMORAL HEAD, M, 36/0, TAPER 12/14
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key17816371
Report Number0009613350-2023-00535
Device Sequence Number16754195
Product Code LZO
UDI-Device Identifier00889024430365
UDI-Public(01)00889024430365(17)250131(10)2787769
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K200112
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2025
Device Model NumberN/A
Device Catalogue Number00877503602
Device Lot Number2787769
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2023
Supplement Date Received by Manufacturer10/24/2023
Initial Report FDA Received Date09/26/2023
Supplement Report FDA Received Date10/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/13/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale
Patient Weight102 KG
Patient RaceWhite